The Oort Conjecture on lifting covers of curves

Abstract

We show that the conjecture of Oort on lifting covers of curves is true. The main ingredients in the proof are a deformation argument in characteristic $p$ and (a special case of) a very recent result by Obus–Wewers. A kind of boundedness result is given as well.

  • [B-M] Go to document J. Bertin and A. Mézard, "Déformations formelles des revêtements sauvagement ramifiés de courbes algébriques," Invent. Math., vol. 141, iss. 1, pp. 195-238, 2000.
    @article {B-M, MRKEY = {1767273},
      AUTHOR = {Bertin, Jos{é} and M{é}zard, Ariane},
      TITLE = {Déformations formelles des revêtements sauvagement ramifiés de courbes algébriques},
      JOURNAL = {Invent. Math.},
      FJOURNAL = {Inventiones Mathematicae},
      VOLUME = {141},
      YEAR = {2000},
      NUMBER = {1},
      PAGES = {195--238},
      ISSN = {0020-9910},
      CODEN = {INVMBH},
      MRCLASS = {14D15 (14D20 14H10 14H30 14H37)},
      MRNUMBER = {1767273},
      MRREVIEWER = {Akio Tamagawa},
      ZBLNUMBER = {0993.14014},
      DOI = {10.1007/s002220000071},
      }
  • [CGH1] Go to document T. Chinburg, R. Guralnick, and D. Harbater, "Oort groups and lifting problems," Compos. Math., vol. 144, iss. 4, pp. 849-866, 2008.
    @article {CGH1, MRKEY = {2441248},
      AUTHOR = {Chinburg, T. and Guralnick, R. and Harbater, D.},
      TITLE = {Oort groups and lifting problems},
      JOURNAL = {Compos. Math.},
      FJOURNAL = {Compositio Mathematica},
      VOLUME = {144},
      YEAR = {2008},
      NUMBER = {4},
      PAGES = {849--866},
      ISSN = {0010-437X},
      MRCLASS = {14L30 (14H37)},
      MRNUMBER = {2441248},
      MRREVIEWER = {Vasily A. Chernecky},
      ZBLNUMBER = {1158.12003},
      DOI = {10.1112/S0010437X08003515},
      }
  • [CGH2] Go to document T. Chinburg, R. Guralnick, and D. Harbater, "The local lifting problem for actions of finite groups on curves," Ann. Sci. Éc. Norm. Supér., vol. 44, iss. 4, pp. 537-605, 2011.
    @article {CGH2, MRKEY = {2919977},
      AUTHOR = {Chinburg, Ted and Guralnick, Robert and Harbater, David},
      TITLE = {The local lifting problem for actions of finite groups on curves},
      JOURNAL = {Ann. Sci. Éc. Norm. Supér.},
      FJOURNAL = {Annales Scientifiques de l'École Normale Supérieure. Quatrième Série},
      VOLUME = {44},
      YEAR = {2011},
      NUMBER = {4},
      PAGES = {537--605},
      ISSN = {0012-9593},
      MRCLASS = {14H37 (12F10 14L30 20B25)},
      MRNUMBER = {2919977},
      ZBLNUMBER = {1239.14024},
      MRREVIEWER = {Irene I. Bouw},
      URL = {http://smf4.emath.fr/Publications/AnnalesENS/4_44/html/ens_ann-sc_44_537-605.php},
      }
  • [Co] Go to document S. Corry, "Galois covers of the open $p$-adic disc," Manuscripta Math., vol. 131, iss. 1-2, pp. 43-61, 2010.
    @article {Co, MRKEY = {2574991},
      AUTHOR = {Corry, Scott},
      TITLE = {Galois covers of the open {$p$}-adic disc},
      JOURNAL = {Manuscripta Math.},
      FJOURNAL = {Manuscripta Mathematica},
      VOLUME = {131},
      YEAR = {2010},
      NUMBER = {1-2},
      PAGES = {43--61},
      ISSN = {0025-2611},
      CODEN = {MSMHB2},
      MRCLASS = {11S15 (12F10 13B05 14D15 14H30)},
      MRNUMBER = {2574991},
      MRREVIEWER = {Jeremy T. Teitelbaum},
      ZBLNUMBER = {1223.11140},
      DOI = {10.1007/s00229-009-0301-4},
      }
  • [dJ] Go to document A. J. de Jong, "Smoothness, semi-stability and alterations," Inst. Hautes Études Sci. Publ. Math., vol. 83, pp. 51-93, 1996.
    @article {dJ, MRKEY = {1423020},
      AUTHOR = {de Jong, A. J.},
      TITLE = {Smoothness, semi-stability and alterations},
      JOURNAL = {Inst. Hautes Études Sci. Publ. Math.},
      FJOURNAL = {Institut des Hautes Études Scientifiques. Publications Mathématiques},
      VOLUME = {83},
      YEAR = {1996},
      PAGES = {51--93},
      ISSN = {0073-8301},
      CODEN = {PMIHA6},
      MRCLASS = {14E15 (14B05 14H10)},
      MRNUMBER = {1423020},
      MRREVIEWER = {Marko Roczen},
      ZBLNUMBER = {0916.14005},
      DOI = {10.1007/BF02698644},
      }
  • [Ga1] Go to document M. A. Garuti, "Prolongement de revêtements galoisiens en géométrie rigide," Compositio Math., vol. 104, iss. 3, pp. 305-331, 1996.
    @article {Ga1, MRKEY = {1424559},
      AUTHOR = {Garuti, Marco A.},
      TITLE = {Prolongement de revêtements galoisiens en géométrie rigide},
      JOURNAL = {Compositio Math.},
      FJOURNAL = {Compositio Mathematica},
      VOLUME = {104},
      YEAR = {1996},
      NUMBER = {3},
      PAGES = {305--331},
      ISSN = {0010-437X},
      CODEN = {CMPMAF},
      MRCLASS = {14G20 (14E20)},
      MRNUMBER = {1424559},
      ZBLNUMBER = {0885.14011},
      URL = {http://www.numdam.org/item?id=CM_1996__104_3_305_0},
      }
  • [Ga2] Courbes semi-stables et groupe fondamental en géométrie algébriqueBasel: Birkhäuser, 2000.
    @proceedings {Ga2, MRKEY = {1768107},
      TITLE = {Courbes semi-stables et groupe fondamental en géométrie algébrique},
      SERIES = {Progr. Math.},
      VOLUME = {187},
      BOOKTITLE = {Proceedings of the {C}onference on {F}undamental {G}roup of {C}urves in {A}lgebraic {G}eometry held in {L}uminy, {N}ovember 30--{D}ecember 4, 1998},
      EDITOR={Jean-Beno{\^ı}t Bost, Fran{ç}ois Loeser and Michel Raynaud},
      PUBLISHER = {Birkhäuser},
      ADDRESS = {Basel},
      YEAR = {2000},
      PAGES = {viii+289},
      ISBN = {3-7643-6308-8},
      MRCLASS = {14-06},
      MRNUMBER = {1768107},
      ZBLNUMBER = {0978.14002},
     }
  • [Ga3] Go to document M. A. Garuti, "Linear systems attached to cyclic inertia," in Arithmetic Fundamental Groups and Noncommutative Algebra, Providence, RI: Amer. Math. Soc., 2002, vol. 70, pp. 377-386.
    @incollection {Ga3, MRKEY = {1935414},
      AUTHOR = {Garuti, Marco A.},
      TITLE = {Linear systems attached to cyclic inertia},
      BOOKTITLE = {Arithmetic Fundamental Groups and Noncommutative Algebra},
      VENUE={{B}erkeley, {CA},
      1999},
      SERIES = {Proc. Sympos. Pure Math.},
      VOLUME = {70},
      PAGES = {377--386},
      PUBLISHER = {Amer. Math. Soc.},
      ADDRESS = {Providence, RI},
      YEAR = {2002},
      MRCLASS = {14E20 (11S15 13K05)},
      MRNUMBER = {1935414},
      MRREVIEWER = {Henri Gaudier},
      ZBLNUMBER = {1072.14017},
      DOI = {10.1090/pspum/070/1935414},
     }
  • [GM1] Go to document B. Green and M. Matignon, "Liftings of Galois covers of smooth curves," Compositio Math., vol. 113, iss. 3, pp. 237-272, 1998.
    @article {GM1, MRKEY = {1645000},
      AUTHOR = {Green, Barry and Matignon, Michel},
      TITLE = {Liftings of {G}alois covers of smooth curves},
      JOURNAL = {Compositio Math.},
      FJOURNAL = {Compositio Mathematica},
      VOLUME = {113},
      YEAR = {1998},
      NUMBER = {3},
      PAGES = {237--272},
      ISSN = {0010-437X},
      CODEN = {CMPMAF},
      MRCLASS = {14H30 (11G20 14D15 14E22)},
      MRNUMBER = {1645000},
      MRREVIEWER = {Akio Tamagawa},
      ZBLNUMBER = {0923.14006},
      DOI = {10.1023/A:1000455506835},
      }
  • [Ha] Go to document D. Harbater, "Moduli of $p$-covers of curves," Comm. Algebra, vol. 8, iss. 12, pp. 1095-1122, 1980.
    @article {Ha, MRKEY = {0579791},
      AUTHOR = {Harbater, David},
      TITLE = {Moduli of {$p$}-covers of curves},
      JOURNAL = {Comm. Algebra},
      FJOURNAL = {Communications in Algebra},
      VOLUME = {8},
      YEAR = {1980},
      NUMBER = {12},
      PAGES = {1095--1122},
      ISSN = {0092-7872},
      CODEN = {COALDM},
      MRCLASS = {14D15 (14H30)},
      MRNUMBER = {0579791},
      MRREVIEWER = {David Cox},
      ZBLNUMBER = {0471.14011},
      DOI = {10.1080/00927878008822511},
      }
  • [Ka] Go to document K. Kato, "Vanishing cycles, ramification of valuations, and class field theory," Duke Math. J., vol. 55, iss. 3, pp. 629-659, 1987.
    @article {Ka, MRKEY = {0904945},
      AUTHOR = {Kato, Kazuya},
      TITLE = {Vanishing cycles, ramification of valuations, and class field theory},
      JOURNAL = {Duke Math. J.},
      FJOURNAL = {Duke Mathematical Journal},
      VOLUME = {55},
      YEAR = {1987},
      NUMBER = {3},
      PAGES = {629--659},
      ISSN = {0012-7094},
      CODEN = {DUMJAO},
      MRCLASS = {11S15 (11S31 11S70 19F27)},
      MRNUMBER = {0904945},
      MRREVIEWER = {Jerzy Browkin},
      ZBLNUMBER = {0665.14005},
      DOI = {10.1215/S0012-7094-87-05532-3},
      }
  • [La] Go to document S. Lang, Algebra, third ed., New York: Springer-Verlag, 2002, vol. 211.
    @book {La, MRKEY = {1878556},
      AUTHOR = {Lang, Serge},
      TITLE = {Algebra},
      SERIES = {Grad. Texts in Math.},
      VOLUME = {211},
      EDITION = {third},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {2002},
      PAGES = {xvi+914},
      ISBN = {0-387-95385-X},
      MRCLASS = {00A05 (15-02)},
      MRNUMBER = {1878556},
      ZBLNUMBER = {0984.00001},
      DOI = {10.1007/978-1-4613-0041-0},
      }
  • [Ob] A. Obus, The (local) lifting problem for curves, in Galois-Teichmüller theory and Arithmetic Geometry.
    @misc{Ob,
      author={Obus, Andrew},
      TITLE={The (local) lifting problem for curves, in \emph{Galois-Teichmüller theory and Arithmetic Geometry}},
      NOTE={Nakamura, Pop, Schneps, Tamagawa, MSJ Conferece Proceedings, 2012},
      SORTYEAR={2012},
      ARXIV={1105.1530v1},
     }
  • [O–P] Go to document A. Obus and R. Pries, "Wild tame-by-cyclic extensions," J. Pure Appl. Algebra, vol. 214, iss. 5, pp. 565-573, 2010.
    @article {O--P, MRKEY = {2577662},
      AUTHOR = {Obus, Andrew and Pries, Rachel},
      TITLE = {Wild tame-by-cyclic extensions},
      JOURNAL = {J. Pure Appl. Algebra},
      FJOURNAL = {Journal of Pure and Applied Algebra},
      VOLUME = {214},
      YEAR = {2010},
      NUMBER = {5},
      PAGES = {565--573},
      ISSN = {0022-4049},
      CODEN = {JPAAA2},
      MRCLASS = {12F10 (11S15 11S20 14H30)},
      MRNUMBER = {2577662},
      MRREVIEWER = {K. Kiyek},
      ZBLNUMBER = {1233.11125},
      DOI = {10.1016/j.jpaa.2009.06.017},
      }
  • [O–W] Go to document A. Obus and S. Wewers, "Cyclic extensions and the local lifting problem," Ann. of Math., vol. 180, iss. 1, pp. 233-284, 2014.
    @article{O--W,
      author={Obus, Andrew and Wewers, S.},
      TITLE={Cyclic extensions and the local lifting problem},
      JOURNAL = {Ann. of Math.},
      FJOURNAL = {Annals of Mathematics. Second Series},
      VOLUME = {180},
      YEAR = {2014},
      NUMBER = {1},
      PAGES = {233--284},
      DOI = {10.4007/annals.2014.180.1.5},
      }
  • [Oo1] Go to document F. Oort, "Lifting algebraic curves, abelian varieties, and their endomorphisms to characteristic zero," in Algebraic Geometry, Bowdoin, 1985, Providence, RI: Amer. Math. Soc., 1987, vol. 46, pp. 165-195.
    @incollection {Oo1, MRKEY = {0927980},
      AUTHOR = {Oort, Frans},
      TITLE = {Lifting algebraic curves, abelian varieties, and their endomorphisms to characteristic zero},
      BOOKTITLE = {Algebraic Geometry, {B}owdoin, 1985},
      VENUE={{B}runswick, {M}aine, 1985},
      SERIES = {Proc. Sympos. Pure Math.},
      VOLUME = {46},
      PAGES = {165--195},
      PUBLISHER = {Amer. Math. Soc.},
      ADDRESS = {Providence, RI},
      YEAR = {1987},
      MRCLASS = {14K10 (11G10 14H10)},
      MRNUMBER = {0927980},
      MRREVIEWER = {Tsutomu Sekiguchi},
      ZBLNUMBER = {0645.14017},
      DOI = {10.1090/pspum/046.2},
      }
  • [Oo2] Go to document F. Oort, Some questions in algebraic geometry.
    @misc{Oo2,
      author={Oort, Frans},
      TITLE={Some questions in algebraic geometry},
      NOTE={Utrecht University, Math. Dept. Preprint Series, June 1995},
      SORTYEAR={1995},
      URL={http://www.staff.science.uu.nl/~oort0109/},
     }
  • [OSS] Go to document T. Sekiguchi, F. Oort, and N. Suwa, "On the deformation of Artin-Schreier to Kummer," Ann. Sci. École Norm. Sup., vol. 22, iss. 3, pp. 345-375, 1989.
    @article {OSS, MRKEY = {1011987},
      AUTHOR = {Sekiguchi, T. and Oort, F. and Suwa, N.},
      TITLE = {On the deformation of {A}rtin-{S}chreier to {K}ummer},
      JOURNAL = {Ann. Sci. École Norm. Sup.},
      FJOURNAL = {Annales Scientifiques de l'École Normale Supérieure. Quatrième Série},
      VOLUME = {22},
      YEAR = {1989},
      NUMBER = {3},
      PAGES = {345--375},
      ISSN = {0012-9593},
      CODEN = {ASENAH},
      MRCLASS = {14L15 (11G20)},
      MRNUMBER = {1011987},
      ZBLNUMBER = {0714.14024},
      URL = {http://www.numdam.org/item?id=ASENS_1989_4_22_3_345_0},
      }
  • [Ro1] Go to document P. Roquette, "Zur Theorie der Konstantenreduktion algebraischer Mannigfaltigkeiten. Invarianz des arithmetischen Geschlechts einer Mannigfaltigkeit und der virtuellen Dimension ihrer Divisoren," J. Reine Angew. Math., vol. 200, pp. 1-44, 1958.
    @article {Ro1, MRKEY = {0098098},
      AUTHOR = {Roquette, Peter},
      TITLE = {Zur {T}heorie der {K}onstantenreduktion algebraischer {M}annigfaltigkeiten. {I}nvarianz des arithmetischen {G}eschlechts einer {M}annigfaltigkeit und der virtuellen {D}imension ihrer {D}ivisoren},
      JOURNAL = {J. Reine Angew. Math.},
      FJOURNAL = {Journal für die Reine und Angewandte Mathematik},
      VOLUME = {200},
      YEAR = {1958},
      PAGES = {1--44},
      ISSN = {0075-4102},
      MRCLASS = {14.00},
      MRNUMBER = {0098098},
      MRREVIEWER = {M. Rosenlicht},
      ZBLNUMBER = {0149.39202},
      DOI = {10.1515/crll.1958.200.1},
      }
  • [Ro2] Go to document P. Roquette, "Abschätzung der Automorphismenanzahl von Funktionenkörpern bei Primzahlcharakteristik," Math. Z., vol. 117, pp. 157-163, 1970.
    @article {Ro2, MRKEY = {0279100},
      AUTHOR = {Roquette, Peter},
      TITLE = {Abschätzung der {A}utomorphismenanzahl von {F}unktionenkörpern bei {P}rimzahlcharakteristik},
      JOURNAL = {Math. Z.},
      FJOURNAL = {Mathematische Zeitschrift},
      VOLUME = {117},
      YEAR = {1970},
      PAGES = {157--163},
      ISSN = {0025-5874},
      MRCLASS = {14.35},
      MRNUMBER = {0279100},
      MRREVIEWER = {F. Oort},
      ZBLNUMBER = {0194.35302},
      DOI = {10.1007/BF01109838},
      }
  • [Sa] M. Saidi, Fake liftings of Galois covers between smooth curves.
    @misc{Sa,
      author={Saidi, M.},
      TITLE={Fake liftings of {G}alois covers between smooth curves},
      ARXIV={1010.1311v1},
     }
  • [Se] Go to document . J-P. Serre, Local Fields, New York: Springer-Verlag, 1979, vol. 67.
    @book {Se, MRKEY = {0554237},
      AUTHOR = {Serre, {\relax J-P}},
      TITLE = {Local Fields},
      SERIES = {Grad. Texts in Math.},
      VOLUME = {67},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {1979},
      PAGES = {viii+241},
      ISBN = {0-387-90424-7},
      MRCLASS = {12Bxx},
      MRNUMBER = {0554237},
      ZBLNUMBER = {0423.12016},
      DOI = {10.1007/978-1-4757-5673-9},
      }
  • [SS1] Go to document T. Sekiguchi and N. Suwa, "Théories de Kummer-Artin-Schreier-Witt," C. R. Acad. Sci. Paris Sér. I Math., vol. 319, iss. 2, pp. 105-110, 1994.
    @article {SS1, MRKEY = {1288386},
      AUTHOR = {Sekiguchi, Tsutomu and Suwa, Noriyuki},
      TITLE = {Théories de {K}ummer-{A}rtin-{S}chreier-{W}itt},
      JOURNAL = {C. R. Acad. Sci. Paris Sér. I Math.},
      FJOURNAL = {Comptes Rendus de l'Académie des Sciences. Série I. Mathématique},
      VOLUME = {319},
      YEAR = {1994},
      NUMBER = {2},
      PAGES = {105--110},
      ISSN = {0764-4442},
      CODEN = {CASMEI},
      MRCLASS = {14L15},
      MRNUMBER = {1288386},
      DOI = {10.2748/tmj/1178207479},
      ZBLNUMBER = {0845.14023},
     }
  • [SS2] T. Sekiguchi and N. Suwa, "On the unified Kummer–Artin–Schreier–Witt theory," Laboratoire de Mathématiques Pures de Bordeaux Preprint Series, vol. 111, 1999.
    @article{SS2,
      author = {Sekiguchi, Tsutomu and Suwa, Noriyuki},
      TITLE = {On the unified {K}ummer--{A}rtin--{S}chreier--{W}itt theory},
      JOURNAL={Laboratoire de Mathématiques Pures de Bordeaux Preprint Series},
      VOLUME={111},
      YEAR={1999},
     }
  • [Tho] Go to document L. Thomas, "Ramification groups in Artin-Schreier-Witt extensions," J. Théor. Nombres Bordeaux, vol. 17, iss. 2, pp. 689-720, 2005.
    @article {Tho, MRKEY = {2211314},
      AUTHOR = {Thomas, Lara},
      TITLE = {Ramification groups in {A}rtin-{S}chreier-{W}itt extensions},
      JOURNAL = {J. Théor. Nombres Bordeaux},
      FJOURNAL = {Journal de Théorie des Nombres de Bordeaux},
      VOLUME = {17},
      YEAR = {2005},
      NUMBER = {2},
      PAGES = {689--720},
      ISSN = {1246-7405},
      MRCLASS = {11S15},
      MRNUMBER = {2211314},
      MRREVIEWER = {Kevin P. Keating},
      ZBLNUMBER = {1207.11109},
      DOI = {10.5802/jtnb.514},
      }

Authors

Florian Pop

Department of Mathematics, University of Pennsylvania, Philadelphia, PA 19104-6395